Please use this identifier to cite or link to this item:
For citation please use:
Main Title: A Parameterized Complexity View on Collapsing k-Cores
Author(s): Luo, Junjie
Molter, Hendrik
Suchý, Ondřej
Type: Article
Abstract: We study the NP-hard graph problem COLLAPSED K-CORE where, given an undirected graph G and integers b, x, and k, we are asked to remove b vertices such that the k-core of remaining graph, that is, the (uniquely determined) largest induced subgraph with minimum degree k, has size at most x. COLLAPSED K-CORE was introduced by Zhang et al. (2017) and it is motivated by the study of engagement behavior of users in a social network and measuring the resilience of a network against user drop outs. COLLAPSED K-CORE is a generalization of R-DEGENERATE VERTEX DELETION (which is known to be NP-hard for all r ≥ 0) where, given an undirected graph G and integers b and r, we are asked to remove b vertices such that the remaining graph is r-degenerate, that is, every its subgraph has minimum degree at most r. We investigate the parameterized complexity of COLLAPSED K-CORE with respect to the parameters b, x, and k, and several structural parameters of the input graph. We reveal a dichotomy in the computational complexity of COLLAPSED K-CORE for k ≤ 2 and k ≥ 3. For the latter case it is known that for all x ≥ 0 COLLAPSED K-CORE is W[P]-hard when parameterized by b. For k ≤ 2 we show that COLLAPSED K-CORE is W[1]-hard when parameterized by b and in FPT when parameterized by (b + x). Furthermore, we outline that COLLAPSED K-CORE is in FPT when parameterized by the treewidth of the input graph and presumably does not admit a polynomial kernel when parameterized by the vertex cover number of the input graph.
Subject(s): r-degenerate vertex deletion
feedback vertex set
fixed-parameter tractability
graph algorithms
kernelization lower bounds
social network analysis
Issue Date: 19-Jun-2021
Date Available: 6-Dec-2021
Language Code: en
DDC Class: 004 Datenverarbeitung; Informatik
Sponsor/Funder: DFG, 284041127, Algorithmen für Faire Allokationen (AFFA)
DFG, 382063982, Multivariate Algorithmik temporaler Graphprobleme (MATE)
TU Berlin, Open-Access-Mittel – 2021
Journal Title: Theory of Computing Systems
Publisher: Springer Nature
Volume: 65
Issue: 8
Publisher DOI: 10.1007/s00224-021-10045-w
Page Start: 1243
Page End: 1282
EISSN: 1433-0490
ISSN: 1432-4350
TU Affiliation(s): Fak. 4 Elektrotechnik und Informatik » Inst. Softwaretechnik und Theoretische Informatik » FG Algorithmik und Komplexitätstheorie
Appears in Collections:Technische Universität Berlin » Publications

Files in This Item:
Format: Adobe PDF | Size: 1.19 MB
DownloadShow Preview

Item Export Bar

This item is licensed under a Creative Commons License Creative Commons